Nebraska, 2010

Hail in Nebraska, May 30, 2010

May 30, 2010 · NWS OAX · 1 event in 1 county or zone

Scattered thunderstorms developed behind a cold front in southeast Nebraska and southwest Iowa. At least one of these storms produced large hail in extreme southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed behind a cold front in southeast Nebraska and southwest Iowa. At least one of these storms produced large hail in extreme southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 1:57 PM CST, 13 minutes earlier.

Area forecast discussion, May 30, 1:57 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT SUN MAY 30 2010

.DISCUSSION...
MAIN CONCERN FOR TONIGHT WILL BE MOVING THE COLD FRONT OUT OF THE
AREA...AND WHETHER ANY ADDITIONAL POST FRONTAL SHOWERS OR ISOLATED
RUMBLES OF THUNDER COULD DEVELOP. 19Z SUBJECTIVE SURFACE ANALYSIS
INDICATED THE COLD FRONT EXTENDED FROM NERN KANSAS THROUGH
SOUTHWEST IOWA...AND LATEST 88D LOOPS INDICATE A FEW STORMS
DEVELOPING IMMEDIATELY ALONG IT. FURTHER TO THE NW...THERE MAY BE
A FEW SPOTTY SHOWERS FROM ABOUT KHJH TO KLCG...WHICH WILL MOVE
THROUGH THE AREA THIS EVENING...CLEARING THE CWFA BEFORE DAYBREAK.

MEMORIAL DAY APPEARS TO BE A DECENT AND DRY DAY WITH ZONAL FLOW
ALOFT AND THE FRONTAL BOUNDARY REMAINING TO OUR SOUTH. WHILE THE
MODEL SYNOPTIC FIELDS ARE SIMILAR FOR MONDAY NIGHT...THE RESPECTIVE
FORCING PRODUCES QPF IN DIFFERENT LOCATIONS...THUS THE FORECAST
BECOMES SLIGHTLY PROBLEMATIC FOR THAT PERIOD. THE NAM SUGGESTS
SOME RAIN ACROSS THE DAKOTAS...THE GFS ACROSS CNTRL NEBRASKA AND
EASTERN KANSAS...AND THE ECMWF COMPLETELY DRY. WILL TRY TO BLEND
THE NAM/GFS SINCE WAA INCREASES OVERNIGHT...AND THERE COULD BE A
SUBTLE UPPER WAVE COMING IN OFF THE HIGH PLAINS...THUS CAN'T RULE
OUT AN ISOLATED STORM ACROSS PORTIONS OF EASTERN NEBRASKA.

A DEEPENING SURFACE LOW ACROSS EASTERN COLORADO TUESDAY...COMBINED
WITH A FRONTAL BOUNDARY THAT WILL EXISTS SOMEWHERE ACROSS EASTERN
NEBRASKA...ALONG WITH A WAVE MOVING THROUGH THE NORTHERN DAKOTAS
SHOULD LEAD TO SCATTERED THUNDERSTORMS TUESDAY AFTERNOON...AND
ESPECIALLY TUESDAY NIGHT...AS LOW LEVEL JET IMPINGES ON THE
EAST/WEST ORIENTED BOUNDARY. WHETHER A HEAVY BAND OF THUNDERSTORMS
SETS UP THOUGH IS STILL SOMEWHAT TRICKY...BUT WILL GO WITH 50/60
PERCENT POPS DURING THIS TIME.

THE SURFACE FRONT ESSENTIALLY REMAINS STALLED ACROSS THE AREA ON
WEDNESDAY UNTIL ANOTHER STRONGER UPPER WAVE MOVES AND PUSHES THE
FRONT THROUGH THE AREA BY DAYBREAK THURSDAY. THUS...ANOTHER DAY OF
40/50 PERCENT POPS THROUGH THE DAY WEDNESDAY AND INTO WEDNESDAY NIGHT
ALTHOUGH HIGHLIGHTING THE DETAILS OF ANY HEAVY RAIN POTENTIAL IS
AGAIN PROBLEMATIC ATTM.

THURSDAY SHOULD BE DRY BEHIND THE FRONT...BUT ANOTHER UPPER LEVEL
DISTURBANCE MOVING THROUGH THE NORTHERN CONUS SHOULD BEGIN TO
DRIVE ANOTHER FRONT INTO THE AREA BY FRIDAY AND THROUGH THE AREA
BY DAYBREAK SATURDAY...AND HAVE ANOTHER CHANCE OF STORMS DURING
THIS TIME. WILL KEEP THE FORECAST DRY FOR SATURDAY THROUGH SUNDAY
DUE TO LOW MODEL CONFIDENCE BY THAT TIME.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COLD FRONT HAD PUSHED EAST OF ALL TAF SITES AT 18Z WITH KOMA WIND
JUST SWITCHING TO THE NW. MVFR CIGS EXTEND ACROSS EASTERN NEBRASKA
BEHIND THE FRONT WITH CLEARING EXPECTED TO SPREAD FROM WEST TO EAST
THROUGH 02Z. VFR FOR THE REMAINDER OF THE PERIOD AFTER 02Z ALTHOUGH WITH
WINDS BECOMING CALM SOME FOG POSSIBLE ESPECIALLY WHERE RAIN OCCURRED
EARLIER SUCH AS KOFK...MVFR VSBY RESTRICTION FOR 10-13Z AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD/FOBERT
Hazardous weather outlook, May 30, 10:38 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1138 AM CDT SUN MAY 30 2010

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-310645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1138 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT CONTINUES TO
PUSH THROUGH THE AREA. HOWEVER...THE BETTER LOW LEVEL CONVERGENCE
AND INSTABILITY WILL BE SOUTH THROUGH EAST OF THE REGION. SO EVEN
THOUGH AN ISOLATED THUNDERSTORM COULD CONTAIN SOME HAIL...MOST OF
THE SEVERE WEATHER SHOULD BE SOUTH OR EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS COULD DEVELOP AGAIN MONDAY NIGHT AND LINGER INTO
WEDNESDAY NIGHT AS MOISTURE...INSTABILITY AND A WARM FRONT
INITIALLY LIFT NORTH ACROSS THE AREA AND THEN DROP BACK SOUTH
BEHIND A COOL FRONT DURING THIS TIME.

ISOLATED THUNDERSTORMS COULD CONTAIN LARGE HAIL MONDAY NIGHT OVER
JUST ABOUT ANY PART OF THE AREA. SEVERE THUNDERSTORMS COULD
REDEVELOP TUESDAY AFTERNOON AS A WARM FRONT SETS UP OVER NORTHEAST
KANSAS. THE THREAT OF SEVERE STORMS SPREADS SOUTH AND SOUTHEAST
TUESDAY NIGHT INTO WEDNESDAY FUELED FIRST BY A LOW LEVEL JET AND
THEN BY A SOUTHWARD SINKING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

NEZ011-012-016>018-030>032-042-310645-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
1138 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS COULD DEVELOP AGAIN MONDAY NIGHT AND LINGER INTO
WEDNESDAY NIGHT AS MOISTURE...INSTABILITY AND A WARM FRONT
INITIALLY LIFT NORTH ACROSS THE AREA AND THEN DROP BACK SOUTH
BEHIND A COOL FRONT.

ISOLATED THUNDERSTORMS COULD CONTAIN LARGE HAIL MONDAY NIGHT OVER
JUST ABOUT ANY PART OF THE AREA. SEVERE THUNDERSTORMS COULD
REDEVELOP TUESDAY AFTERNOON AS A WARM FRONT SETS UP OVER NORTHEAST
KANSAS. THE THREAT OF SEVERE STORMS SPREADS SOUTH AND SOUTHEAST
TUESDAY NIGHT INTO WEDNESDAY FUELED FIRST BY A LOW LEVEL JET AND
THEN BY A SOUTHWARD SINKING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY TODAY OR TONIGHT.

FOBERT

In the hours before

Local storm report, May 30, 8:19 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 AM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BLOOMFIELD              42.60N 97.65W
05/30/2010  M1.32 INCH       KNOX               NE   CO-OP OBSERVER

&&

LANDSVORK

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richardson

When
May 30, 2:10 PM CST
Where
Richardson County, 2.1 mi NW of Dawson
Measured
1 in hail
Reported by
Public
Coordinates
40.150, -95.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222805.